North Carolina, 2013

Flash Flooding and Damaging Winds in North Carolina, June 10, 2013

June 10, 2013 · NWS RAH · 10 events in 7 counties and zones

Persistent southwesterly flow aloft resulted in a warm, very moist and unstable air mass over the region. Weak disturbances in the flow aloft once again triggered afternoon showers and thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Persistent southwesterly flow aloft resulted in a warm, very moist and unstable air mass over the region. Weak disturbances in the flow aloft once again triggered afternoon showers and thunderstorm. However, an upper trough near the Ohio Valley resulted in slightly better forcing and shear over the area as it progressed eastward. This resulted in more convective coverage and also better storm organization. Numerous reports of wind damage were received with the storms. In addition, high moisture content and wet antecedent conditions resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 10, 9:32 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 10, 9:32 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1032 AM EDT MON JUN 10 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL APPROACH THE MOUNTAINS FROM THE WEST
TODAY...THEN TRACK EAST THROUGH THE CAROLINAS TONIGHT AND EARLY
TUESDAY. AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE AND
ATTENDANT SURFACE LOW WILL TRACK EASTWARD THROUGH THE REGION ON
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM MONDAY...

TROUGH WITH UPPER LEVEL LOW LOCATED JUST TO THE WEST OF THE AREA. AT
THE SURFACE... WARM FRONT DRAPED ACROSS THE MIDATLANTIC TO THE
NORTH... AND THE COLD FRONT LOCATED OVER THE LOWER MISSISSIPPI
VALLEY... PLACING THE AREA IN THE WARM SECTOR. DEWPOINTS REMAIN IN
THE LOW 70S. VORT MAX OVER WESTERN NC ENHANCING SHOWER ACTIVITY
ACROSS THE NW PIEDMONT THIS MORNING AS IT MOVES OFF TO THE NE.

TWO MAIN THREATS THIS AFTERNOON CONTINUE TO BE FLASH FLOODING AND
THE POTENTIAL FOR STRONG TO SEVERE STORMS CONTAINING DAMAGING WINDS.
FLASH FLOODING WILL CONTINUE TO BE A POSSIBILITY... AS PW VALUES ARE
NEAR 2 INCHES ACROSS THE AREA... AND SOILS REMAIN SATURATED.
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON... AS MLCAPE VALUES WILL
REACH 1000-1200 J/KG DESPITE CONTINUING CLOUD COVER. ANY AREAS THAT
BREAK OUT OF THE CLOUDS WOULD SEE FURTHER DESTABILIZATION. BULK
SHEAR INCREASES THIS AFTERNOON TO 35-40 KTS... SUPPORTING ORGANIZED
CELLS. WITH CLOCKWISE TURNING HODOGRAPHS... AND HELICITY BRIEFLY
REACHING ABOVE 200 M2/S2 THIS AFTERNOON... A FEW SUPERCELL
STRUCTURES MAY RESULT... WITH A LOW END TORNADO THREAT POSSIBLE.
LACK OF A SURFACE FOCUSING MECHANISM MAY LIMIT THIS POTENTIAL.

TEMPERATURES WILL BE LIMITED BY CLOUD COVER... AND THICKNESSES
SUPPORT HIGHS IN THE MID 80S. LOW TEMPS WITHIN A FEW DEGREES OF 70.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 AM MONDAY...

MID LEVEL TROUGH AND ASSOCIATED SURFACE COLD FRONT WILL CROSS
CENTRAL NC TUESDAY...EXITING THE COASTAL PLAIN BY MID-LATE
AFTERNOON. MODEL CONSENSUS HAS SPED UP THIS FEATURE SO MAY SEE
THREAT FOR SHOWERS AND STORMS END A LITTLE SOONER THAN CURRENTLY
FORECAST.

EXPECT BAND OF SHOWERS AND STORMS TO BE OCCURRING EARLY TUESDAY
ACROSS THE EASTERN PIEDMONT INTO SANDHILLS AND COASTAL PLAIN. AS MID
LEVEL TROUGH PROGRESSES EWD...EXPECT BULK OF SHOWERS TO RESIDE
EAST OF HIGHWAY 1 BY LATE MORNING...AND EAST OF I-95 BY EARLY
AFTERNOON. SUBSIDENCE BEHIND THIS TROUGH AND ADVECTION OF DRIER AIR
SHOULD AID TO DISSIPATE CLOUD COVERAGE. WLY DOWNSLOPE FLOW WILL
RESULT IN WARM CONDITIONS...SENDING TEMPS INTO THE MID-UPPER 80S BY
MID-LATE AFTERNOON.

EXPECT MAINLY CLEAR SKIES TUESDAY NIGHT WITH A DIMINISHING WLY SFC
WIND. MAY SEE POCKETS OF FOG WHERE RESIDUAL LOW LEVEL MOISTURE
REMAINS...MAINLY EAST OF HIGHWAY 1. HOWEVER FORECAST CONFIDENCE NOT
HIGH ENOUGH TO MENTION IN FORECAST AT THIS TIME. MIN TEMPS 65-70.
-WSS

WEDNESDAY:
AN UPPER LEVEL RIDGE CENTERED OVER THE DESERT SOUTHWEST TODAY WILL
EXPAND EAST ACROSS THE CENTRAL PLAINS ON TUE AS AN UPPER LEVEL
TROUGH (CENTERED OVER THE MS RIVER VALLEY THIS MORNING) MOVES
OFFSHORE THE MID-ATLANTIC. THE UPPER LEVEL RIDGE IS PROGGED TO
STRENGTHEN IN THE LEE OF THE ROCKIES ON WED...WITH THE RIDGE AXIS
EXTENDING NORTHWARD INTO THE UPPER MIDWEST AND NW FLOW ALOFT
DOWNSTREAM OVER THE TN/OH VALLEY AND MID-ATLANTIC/CAROLINAS. THE
LATEST LONG RANGE MODEL GUIDANCE INDICATES THAT A PRONOUNCED
ELEVATED MIXED LAYER IN PLACE OVER THE UPPER MIDWEST ON TUE WILL
ADVECT SOUTHEAST THROUGH THE OH VALLEY INTO THE CAROLINAS ON
WED...WITH H7-H5 LAPSE RATES ON THE ORDER OF 7-8 C/KM BY 00Z THU.
WARM MID-LEVEL TEMPS AT THE BASE OF THE EML MAY SERVE AS AN
EFFECTIVE CAP FOR MUCH OF THE DAY WED...ESP GIVEN UNIDIRECTIONAL
LOW-LEVEL FLOW...A RELATIVELY DRY SFC-H85 AIRMASS INITIALLY IN
PLACE...AND LITTLE IN THE WAY OF FORCING ASIDE FROM A PIEDMONT SFC
TROUGH. HOWEVER...WESTERLY LOW-LEVEL WILL ADVECT AN INCREASINGLY
MOIST LOW-LEVEL AIRMASS EAST OF THE APPALACHIANS THROUGHOUT THE DAY
WED...AND BOUNDARY LAYER MOISTURE COULD BECOME SUFFICIENT FOR ISOLD
CONVECTION TO DEVELOP AROUND OR AFTER PEAK HEATING IN THE FAR
WESTERN PIEDMONT IF SHALLOW CONVERGENCE ASSOC/W THE PIEDMONT TROUGH
IS A SUFFICIENT TRIGGER...OR IF A SMALL AMPLITUDE DISTURBANCE IN NW
FLOW ALOFT IS PRESENT (DIFFICULT TO TELL AT THIS RANGE).
ALTERNATELY...ISOLD TO SCT UPSLOPE CONVECTION LIKELY TO DEVELOP ON
THE WESTERN SLOPES OF THE APPALACHIANS COULD TRACK EAST INTO THE FAR
WESTERN PIEDMONT VIA 20-25 KT NW MID-LEVEL FLOW DURING THE LATE
AFT/EVE...IN AN ENVIRONMENT CAPABLE OF MAINTAINING CONVECTION FOR A
FEW HOURS AFTER PEAK HEATING. SHOULD DEEP CONVECTION DEVELOP...A
THREAT FOR DAMAGING WINDS WOULD BE POSSIBLE GIVEN THE PRESENCE OF A
MODIFIED EML AND STRONG EVAP COOLING POTENTIAL IN THE BOUNDARY
LAYER. WITH THIS IN MIND...WILL INTRODUCE A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE TRIAD/NW PIEDMONT LATE WED AFT/EVE. GIVEN
H85 TEMPS IN VICINITY OF 20C AND MOSTLY SUNNY TO PARTLY CLOUDY
SKIES...EXPECT HIGHS IN THE UPPER 80S TO LOWER 90S...OR 89-93F.

WEDNESDAY NIGHT:
A ROBUST SHORTWAVE IN NW FLOW ALOFT IS EXPECTED TO DIG SOUTHEAST
FROM THE UPPER MS RIVER VALLEY INTO THE WESTERN TN/OH VALLEY BY 12Z
THU...ALONG WITH AN ATTENDANT SFC LOW. GIVEN THAT THE BEST FORCING
ASSOC/W THE APPROACHING SHORTWAVE WILL REMAIN WEST OF THE
MOUNTAINS...NOCTURNAL COOLING/BOUNDARY LAYER STABILIZATION AND
RESULTING CIN SHOULD INHIBIT CONVECTION FROM DEVELOPING DOWNSTREAM
OVER THE CAROLINAS WED NIGHT DESPITE STEEP MID-LEVEL LAPSE RATES AND
MUCAPE VALUES AS HIGH AS 1500-2000 J/KG. BARRING ONGOING CONVECTION
PROPAGATING DOWNSTREAM OF THE AFOREMENTIONED SHORTWAVE AND SURVIVING
EAST OF THE APPALACHIANS IN THE 06-12Z TIME FRAME THU MORNING...
EXPECT DRY CONDITIONS WITH LOWS IN THE LOWER 70S. -VINCENT

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 345 AM MONDAY...

...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER ON THURSDAY...

THURSDAY AND THURSDAY NIGHT:
AN UNSEASONABLY AMPLIFIED PATTERN IS EXPECTED ON THU...
CHARACTERIZED BY A STRONG UPPER LEVEL RIDGE CENTERED OVER THE LOWER
MIDWEST...WITH A PRONOUNCED RIDGE AXIS EXTENDING WELL NORTH THROUGH
THE UPPER MIDWEST INTO CANADA. DOWNSTREAM...NW FLOW ALOFT ACROSS THE
TN/OH VALLEY AND MID-ATLANTIC WILL ALLOW ROBUST SHORTWAVE ENERGY
(AND AN ATTENDANT SFC LOW) TO TRACK EAST/SE ACROSS THE CAROLINAS/VA
THU AFTERNOON AND EVENING. IN ADVANCE OF THE SHORTWAVE...SOUTHERLY
LOW-LEVEL FLOW WILL STRENGTHEN AND ADVECT RICH BOUNDARY LAYER
MOISTURE INTO THE REGION ON THU...UNDERNEATH STEEP (7-7.5 C/KM)
MID-LEVEL LAPSE RATES ASSOCIATED WITH THE MODIFIED ELEVATED MIXED
LAYER...YIELDING STRONG INSTABILITY WITH MLCAPE VALUES AS HIGH AS
3000 J/KG DURING PEAK HEATING. ADDITIONALLY...STRENGTHENING WESTERLY
FLOW ALOFT IN ADVANCE OF THE SHORTWAVE WILL RESULT IN 0-6KM SHEAR ON
THE ORDER OF 35-45 KT (STRONGEST TO THE NORTH)...MORE THAN
SUFFICIENT FOR SUPERCELLULAR ORGANIZATION ESP. IN THE PRESENCE OF
STRONG INSTABILITY AND STEEP MID-LEVEL LAPSE RATES.

GIVEN EXCELLENT SYNOPTIC FORCING...STRONG DESTABILIZATION
/ATYPICALLY FAVORABLE THERMODYNAMICS/ AND FAVORABLE DEEP-LAYER
SHEAR...IT SEEMS REASONABLE THAT A SIGNIFICANT SEVERE WEATHER
EPISODE WILL BE POSSIBLE ACROSS THE REGION THU AFTERNOON AND
EVENING. AT THIS RANGE DETAILS ARE DIFFICULT TO PIN DOWN...
ESPECIALLY GIVEN A POTENTIAL FOR ONGOING CONVECTION TO CROSS THE
MOUNTAINS THU MORNING. FROM A PATTERN RECOGNITION STANDPOINT...THIS
TYPE OF ENVIRONMENT WOULD SUPPORT AN ENHANCED THREAT OF LARGE HAIL
AND DAMAGING WINDS AND A RELATIVELY NARROW WINDOW FOR DISCRETE CELLS
PRIOR TO UPSCALE GROWTH INTO AN MCS GIVEN HIGH DCAPE /COLD POOLS/...
STRONG INSTABILITY AND LITTLE OR NO CAPPING BY PEAK HEATING. IN THIS
SETUP...THE BEST TORNADO THREAT WOULD LIKELY REMAIN TO THE NORTH
ACROSS VA/DELMARVA...IN CLOSER VICINITY TO THE SFC LOW TRACK AND
WARM FRONT...THOUGH THESE TYPE OF DETAILS ARE DIFFICULT TO PIN DOWN
AT 72+ HRS OUT. AT THIS TIME WILL LEAVE THE FORECAST ROUGHLY
AS-IS...WITH PRECIP CHANCES AT 50% AND HIGHS 90-95F...WARMEST EAST.
LOWS THU NIGHT IN THE MID/UPPER 60S IN THE WAKE OF A COLD FRONTAL
PASSAGE AS THE SHORTWAVE AND ATTENDANT SFC LOW TRACK OFFSHORE THE
MID-ATLANTIC.

FRIDAY THROUGH SUNDAY:
N/NNW FLOW ALOFT IS EXPECTED TO PREVAIL IN THE WAKE OF THE SHORTWAVE
FRIDAY INTO THE WEEKEND...ON THE EASTERN PERIPHERY OF A DEEP UPPER
LEVEL RIDGE CENTERED OVER THE LOWER MIDWEST AND LOWER MS RIVER
VALLEY. AT THIS TIME...PRECIP CHANCES APPEAR LOWER THAN CLIMATOLOGY
DUE TO A RELATIVELY DRY BOUNDARY LAYER...WITH TEMPS SEVERAL DEGREES
BELOW NORMAL FRI/SAT...PERHAPS MODERATING TO NEAR NORMAL BY THE END
OF THE WEEKEND. -VINCENT

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AS OF 730 AM MONDAY...

WIDESPREAD LOW END MVFR/IFR CEILINGS WILL OCCUR ACROSS CENTRAL NC
EARLY THIS MORNING. IN ADDITION...SCATTERED SHOWERS WILL TRANSLATE
SW-NE ACROSS THE REGION.

LATER THIS MORNING...DEEP SW FLOW WILL MAINTAIN A VERY MOIST AIR
MASS OVER CENTRAL NC. CEILINGS WILL SLOWLY LIFT THROUGH THE MVFR
RANGE THIS MORNING...POSSIBLY LIFTING INTO THE LOW END VFR BY MID
AFTERNOON. HOWEVER...NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE WARM MOIST AIR MASS WITH MVFR/IFR
CEILINGS AND VISIBILITIES OCCURRING IN VICINITY OF THE HEAVIER
SHOWERS AND STORMS. SFC WINDS WILL BECOME BREEZY AFTER 8 AM WITH
GUSTS IN THE 20-25 MPH RANGING OCCURRING AT MOST TAF SITES FROM LATE
MORNING THROUGH AFTERNOON.

BAND OF SHOWERS AND A FEW T-STORMS WILL WORK ITS WAY EWD ACROSS
CENTRAL NC LATE TODAY THROUGH TONIGHT AHEAD OF MID LEVEL TROUGH.
THIS WEATHER FEATURE PROJECTED TO CROSS CENTRAL NC TUESDAY
MORNING-EARLY AFTERNOON. THUS...EXPECT CONVECTION TO END FROM THE
WEST AFTER MID MORNING IN THE WEST...AND IN THE COASTAL PLAIN AFTER
2 PM.

EXPECT MAINLY VFR CONDITIONS LATE TUESDAY INTO EARLY THURSDAY WITH A
PERIOD OF MVFR/IFR CONDITIONS DUE TO LOW CLOUDS AND FOG WEDNESDAY
MORNING AND EARLY THURSDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY AFFECT CENTRAL THU
AFTERNOON AND EVENING AHEAD OF ANOTHER MID LEVEL TROUGH APPROACHING
FROM THE NW. VFR CONDITIONS ANTICIPATED BEHIND THIS TROUGH ON
FRIDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON EDT TODAY THROUGH THIS EVENING FOR
NCZ>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...VINCENT
NEAR TERM...SEC
SHORT TERM...WSS/VINCENT
LONG TERM...VINCENT
AVIATION...WSS
Hazardous weather outlook, Jun 10, 12:21 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
121 PM EDT MON JUN 10 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-111730-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
121 PM EDT MON JUN 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 292 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AS A POTENT
UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM
TRACK EAST ACROSS THE MID-ATLANTIC. SIGNIFICANT SEVERE WEATHER
WILL BE POSSIBLE...INCLUDING VERY LARGE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE
TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

In the hours before

Special weather statement, Jun 10, 8:43 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
943 AM EDT MON JUN 10 2013

NCZ007-024-025-101430-
DURHAM-ORANGE-PERSON-
943 AM EDT MON JUN 10 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS PERSON...ORANGE AND DURHAM
COUNTIES THROUGH 1030 AM EDT...

AT 943 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTH OF CARR...OR ABOUT 7 MILES NORTHWEST OF HILLSBOROUGH...MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SCHLEY...BUSHY
FORK...ROUGEMONT...SURL...AND...ROXBORO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 157 AND 161.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3652 7879 3621 7880 3605 7922 3611 7926
      3621 7926 3625 7922 3625 7916 3630 7916
      3655 7883
TIME...MOT...LOC 1343Z 230DEG 30KT 3616 7917

KRR
Special weather statement, Jun 10, 10:34 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1134 AM EDT MON JUN 10 2013

NCZ025-040-041-101630-
CHATHAM-DURHAM-WAKE-
1134 AM EDT MON JUN 10 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...DURHAM AND CHATHAM
COUNTIES THROUGH 1230 PM EDT...

AT 1133 AM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG SHOWERS
AND THUNDERSTORMS ALONG A LINE EXTENDING FROM DURHAM TO CARPENTER TO
MONCURE...OR ALONG A LINE EXTENDING FROM DURHAM TO 7 MILES WEST OF
CARY TO 9 MILES SOUTHEAST OF PITTSBORO...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...GORMAN...
MORRISVILLE...RDU INTERNATIONAL...NEW HILL...CARY...FUQUAY-VARINA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3609 7881 3607 7879 3607 7868 3597 7843
      3594 7839 3593 7835 3589 7835 3564 7855
      3552 7871 3558 7891 3557 7893 3563 7916
      3586 7904 3587 7901 3594 7901 3611 7892
TIME...MOT...LOC 1533Z 259DEG 18KT 3601 7886 3582 7890
          3566 7903

KRR
Special weather statement, Jun 10, 11:48 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1248 PM EDT MON JUN 10 2013

NCZ009>011-026-027-041-101800-
FRANKLIN-HALIFAX-NASH-VANCE-WAKE-WARREN-
1248 PM EDT MON JUN 10 2013

...STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS WILL MOVE
ACROSS NASH...WARREN...WAKE...VANCE...HALIFAX AND FRANKLIN COUNTIES
THROUGH 200 PM EDT...

AT 1245 PM EDT...DOPPLER RADAR INDICATED MULTIPLE STRONG
THUNDERSTORMS NEAR LOUISBURG...WARRENTON AND RED OAK MOVING
NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ARCOLA...AIRLIE...
LITTLETON...ROSEMARY...ROANOKE RAPIDS.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 229 AND 233.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 127 AND 173.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND
RESULT IN WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3651 7788 3648 7776 3649 7767 3640 7754
      3635 7758 3631 7756 3633 7747 3632 7743
      3614 7767 3615 7770 3612 7770 3585 7787
      3576 7817 3587 7827 3600 7854 3655 7820
      3655 7790
TIME...MOT...LOC 1647Z 229DEG 26KT 3620 7817

BLAES
Special weather statement, Jun 10, 11:57 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1257 PM EDT MON JUN 10 2013

NCZ022-023-039-040-101800-
ALAMANCE-CHATHAM-GUILFORD-RANDOLPH-
1257 PM EDT MON JUN 10 2013

...STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL MOVE
ACROSS EASTERN RANDOLPH...CHATHAM...SOUTHERN ALAMANCE AND
SOUTHEASTERN GUILFORD COUNTIES THROUGH 200 PM EDT...

AT 1256 PM EDT...DOPPLER RADAR INDICATED DEVELOPING STRONG
THUNDERSTORMS OVER THE AREA...MOVING NORTHEAST AT 30 MPH. THE
STRONGEST STORM WAS LOCATED NEAR COLERIDGE...OR ABOUT 10 MILES
SOUTHEAST OF ASHEBORO

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HASTY...SILER CITY...
AND...STALEY...SNOW CAMP...SUTPHIN...SAXAPAHAW.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND
RESULT IN WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN
AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3597 7961 3596 7930 3570 7921 3551 7963
      3551 7973 3561 7984
TIME...MOT...LOC 1656Z 229DEG 28KT 3566 7964

BLAES

The radar

The Norfolk radar (KAKQ), 99 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
June 10, 12:35 PM EST
Where
Halifax County, 5.32 mi SE of Darlington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.260, -77.660

A couple of trees were blown down on Whitehead Road.

Thunderstorm Wind, Wake

When
June 10, 2:17 PM EST
Where
Wake County, 0.89 mi NW of Wilders Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.810, -78.580

Several trees were blown down along Poole Road and Grasshopper Street in east Raleigh.

Thunderstorm Wind, Davidson

When
June 10, 2:45 PM EST to 3:13 PM EST
Where
Davidson County, 1.11 mi WSW of Southmont to 2.63 mi ENE of Gordontown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
35.666, -80.289

Numerous trees and power lines were blown down along a swath from near Linwood to near Denton. One tree fell on a boat, destroying it and two houses had trees fall on them. Monetary damage was estimated.

Thunderstorm Wind, Forsyth

When
June 10, 3:00 PM EST
Where
Forsyth County, 0.69 mi N of Kernersville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.130, -80.080

Trees and power lines were blown down across Highway 66 in Kernersville.

Thunderstorm Wind, Davidson

When
June 10, 3:01 PM EST
Where
Davidson County, 3.05 mi SE of Wallburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.990, -80.090

Trees and power lines were blown down on Abbotts Creek Church Road.

Thunderstorm Wind, Guilford

When
June 10, 3:05 PM EST to 3:08 PM EST
Where
Guilford County, 0.56 mi E of Guilford to 0.71 mi E of Guilford
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.080, -79.890

Several trees were blown down along a short swath on Dolley Madison Road.

Thunderstorm Wind, Randolph

When
June 10, 3:40 PM EST
Where
Randolph County, 1.78 mi NW of Redcross
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.900, -79.720

A couple of trees were blown down on Hunting Lodge Road.

Flash Flood, Guilford

When
June 10, 4:00 PM EST to 5:15 PM EST
Where
Guilford County, 0.69 mi N of Hamilton Lakes to 0.55 mi N of Greensboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.090, -79.830

Several streets were flooded in the city of Greensboro, including Friendly Avenue and Market Street.

Flash Flood, Randolph

When
June 10, 4:05 PM EST to 4:30 PM EST
Where
Randolph County, 0.81 mi SE of Asheboro South to 1.08 mi E of Asheboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.711, -79.811

Street flooding was reported in Asheboro, including on Main Street.

Flash Flood, Johnston

When
June 10, 5:25 PM EST to 7:20 PM EST
Where
Johnston County, 0.56 mi E of Clayton to 0.5 mi ESE of Clayton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.650, -78.460

Several roads were flooded in Clayton along US 70 Business.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454732, 454734, 454748, 454735, 454739, 454741, 454742, 454744, 454745, 454747.